Article

Muscle Coenzyme Q10 Level in Statin-Related Myopathy

Department of Neurological Sciences, University of Milan, Milano, Lombardy, Italy
JAMA Neurology (Impact Factor: 7.01). 12/2005; 62(11):1709-12. DOI: 10.1001/archneur.62.11.1709
Source: PubMed

ABSTRACT Statin drugs (3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors) reduce the level of cholesterol by inhibiting the synthesis of mevalonate, an intermediary in the cholesterol biosynthetic pathway. Use of statin drugs has been associated with a variety of skeletal muscle-related complaints. Coenzyme Q10 (CoQ10), a component of the mitochondrial respiratory chain, is also synthesized from mevalonate, and decreased muscle CoQ10 concentration may have a role in the pathogenesis of statin drug-related myopathy.
To measure the CoQ10 concentration and respiratory chain enzyme activities in muscle biopsy specimens from 18 patients with statin drug-related myopathy and to look for evidence of apoptosis using the TUNEL (terminal deoxynucleotidyl transferase-mediated deoxyuridine triphosphate nick-end labeling) assay.
An open-labeled study of CoQ10 concentration in muscle from patients with increased serum creatine kinase concentrations while receiving standard statin drug therapy.
Neuromuscular centers at 2 academic tertiary care hospitals.
Muscle structure was essentially normal in 14 patients and showed evidence of mitochondrial dysfunction and nonspecific myopathic changes in 2 patients each. Muscle CoQ10 concentration was not statistically different between patients and control subjects, but it was more than 2 SDs below the normal mean in 3 patients and more than 1 SD below normal in 7 patients. There was no TUNEL positivity in any patients.
These data suggest that statin drug-related myopathy is associated with a mild decrease in muscle CoQ10 concentration, which does not cause histochemical or biochemical evidence of mitochondrial myopathy or morphologic evidence of apoptosis in most patients.

1 Follower
 · 
110 Views
  • Source
    • "It was highlighted that, besides decreasing plasma CoQ 10 levels, statin treatment leads to lower lymphocyte levels of CoQ 10 . There are no univocal results about the effect of statin treatments on CoQ 10 levels in skeletal muscle [15] [16], yet more recently, it was reported that high-dose statins did decrease muscle CoQ 10 and mitochondrial respiratory chain activities, possibly related to the decrease in the number or volume of muscle mitochondria [17]. Regarding the effect of CoQ 10 supplementation, this was found not to improve statin tolerance or myalgia in one study [18], whereas another study [19] reported a positive effect of CoQ 10 on pain severity and pain interference in daily activities in a group of statin-treated patients showing myopathic symptoms. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Recently, Coenzyme Q10 (CoQ10) deficiency has been implicated in the pathophysiology of fibromyalgia (FM). It is our objective to present the findings of the FM evaluation before and after oral CoQ10 treatment using the American College of Rheumatology (ACR) Diagnostic Criteria of 1990 and 2010, and Symptom Checklist-Revised (Scl-90-R). Four patients with FM were examined using the trigger points, the Fibromyalgia Impact Questionnaire, visual analog scale (pain, fatigue, and sleep), Widespread Pain Index, symptom severity scale, and Scl-90-R. Previously, CoQ10 contents from patients were analyzed by high-performance liquid chromatography. All patients showed CoQ10 deficiency. All patients meet the ACR 1990 and 2010 criteria. After treatment, all patients showed an important improvement in clinical symptoms in all evaluation methods. According to our results, and evaluated by three methods, patients with FM are candidates for treatment with CoQ10. However, more controlled clinical trials and investigations are needed to clarify the precise mechanism(s) by which CoQ10 may contribute in pathological and therapeutic processes of FM and to provide data on its effectiveness in FM.
    Nutrition 11/2013; 29(11-12):1422-1425. DOI:10.1016/j.nut.2013.05.005 · 3.05 Impact Factor
  • Source
    • "Another consequence of reduced farnesylpyrophosphate synthesis is impaired production of ubiquinone (Coenzyme Q 10 ) [32] [33] [34] [35], which may lead to mitochondrial dysfunction and reduced energy production [36]. Biopsies from statin-treated patients can have increased numbers of COX-negative and ragged-red fibres [37] [38] [39]. However these changes are mainly seen in older adults (>60 years), suggesting that there may be an added effect of aging. "
    [Show abstract] [Hide abstract]
    ABSTRACT: The 3-hydroxy-3-methylglutaryl coenzyme A (HMGCoA) reductase inhibitors (statins) are among the most common medications prescribed worldwide, but their efficacy and toxicity vary between individuals. One of the major factors contributing to intolerance and non-compliance are the muscle side-effects, which range from mild myalgia through to severe life-threatening rhabdomyolysis. One way to address this is pharmacogenomic screening, which aims to individualize therapy to maximize efficacy whilst avoiding toxicity. Genes encoding proteins involved in the metabolism of statins as well as genes known to cause inherited muscle disorders have been investigated. To-date only polymorphisms in the SLCO1B1 gene, which encodes the protein responsible for hepatic uptake of statins, and the COQ2 gene, important in the synthesis of coenzyme Q10, have been validated as being strongly associated with statin-induced myopathy. The aim of this review is to summarize studies investigating genetic factors predisposing to statin myopathy and myalgia, as the first step towards pharmacogenomic screening to identify at risk individuals.
    Neuromuscular Disorders 09/2013; 24(1). DOI:10.1016/j.nmd.2013.09.011 · 3.13 Impact Factor
  • Source
    • "Following statin treatment, intramuscular levels of CoQ10 have been found to be decreased [64], unchanged [65], or even increased [66]. However, studies on patients with SAM show significant reductions of the intramuscular levels of CoQ10 [67] [68], but it's not clear if this is causal to myopathic symptoms, to mitochondrial volume decrease, or to physical inactivity induced by myopathy itself [64]. Data on the role of CoQ10 supplementation on SAM are somewhat encouraging. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Vitamins and trace elements are essential to the body, however, deficiencies are frequently observed in the general population. Diet is mostly responsible for these deficiencies but drugs also may play a significant role by influencing their metabolism. These effects are rarely assessed in clinical practice, in part because of limited data available in the literature. Drug-induced micronutrient depletions, however, may be the origin of otherwise unexplained symptoms that might sometimes influence medication compliance. We present various examples of widely prescribed drugs that can precipitate micronutrient deficiencies. This review aims at sensitizing physicians on drug-micronutrient interactions. High-risk population groups also are presented and supplementation protocols are suggested.
    Nutrition 04/2013; 29(4):605-10. DOI:10.1016/j.nut.2012.11.011 · 3.05 Impact Factor
Show more